Would like to quit levo. Any advice please?

Since day 1 of starting levo (50mcg) two months ago, I have had strong acid reflux heartburn symptoms every day. I've mentioned this to my GP twice, and the response was simply a shrug of the shoulders, and a presciption for lansoprozole, which I haven't bothered taking, because I understand there are plenty of downsides to such medication.

I'd like to experiment by coming off levo, and seeing if my thyroid behaves itself. I don't have hashimoto's, and I wonder if my thyroid malfunctioned recently by me simply eating WAY too much cruciferous veggies, which I have now completely stopped.

I was thinking of cutting my pill up, and taking 3/4ers of it for 10 days, then 1/2 of a pill for another 10 days, and then finally 1/4 of it for another 10 days, before stopping.

Good idea? Bad idea? Thanks for any advice.

11 Replies

  • ThyroidUK, Try Betaine Pepsin before meals to increase stomach acid which will aid digestion &/or raw apple cider vinegar (ACV) in fruit juice or water sweetened with honey.

    ACV in water with a 1/4 to 1/2 tsp bicarbonate of soda is recommended for heartburn.

    Impossible to tell whether your diet may have caused your hypothyroidism without coming off Levothyroxine. It isn't generally advised as your hypothyroid symptoms may return and will then take several weeks to resolve when you are back on medication.

    If you do decide to stop taking Levothyroxine you don't need to taper off. The last dose you take will take about 8 days to wear off although it can take up to 8 weeks to completely clear your system. It isn't uncommon to feel 'better' for a few days after stopping Levothyroxine but it rarely lasts.

  • i just came off for 9 days after going hyper..and ended up dangerously hypo..i think we all matabolise differently perhaps....and i did feel great as you said Admin..but oh my Lord..i certainly dont now and re-introducing levo in stages....will take me 4 weeks to get my levels right...damn illness.....when its tuned up right its not so bad..but when its not is like a living hell......

  • Jacky, I stopped meds for 4 weeks and it took another 4 weeks to get TSH from 107.5 to 1.06 on 100mcg T4 (+ 20mcg T3 self medicated) until I felt better. The skin peeling and shedding took almost 6 months to resolve though :(

    What dose have you resumed?

  • 50mcg for one week...75mcg for 2 weeks and then resume 100mcg for normal maintenance..its working but feel dreadful..yr TSH was dangerous...i can imagine how you felt.....i cant function with my tsh below 4..thats just how i work......

  • I don't have a thyroid, Jacky but at least I know my pituitary gland works :-D I felt very well the first couple of weeks but very seedy indeed after.

    I hope you feel better soon x

  • thanks..reallly bad day today...but it will get better..and thank you...xxxx

  • Hi thyroidUK123,

    It could just be that you don't get enough salt. You need salt to produce stomach acid. And acid reflux is often due to not enough stomach acid rather than too much.

    But salt has been given such a bad reputation now that many people have virtually given it up. Your body needs salt for all sorts of things. Your heart needs it and your adrenals need it.

    Giving up your levo is rather a drastic solution. Although you could be right about eating too much cruciferous veggies being the cause of your hypo. The only way to find out is to give it a go! If you're sensible about it, it's not going to kill you - although it might make you feel rather bad if your hypotheses is wrong.

    As Clutter said, you don't need to taper off, you can go cold turkey. You will need to monitor your reactions carefully. And at the first sign of returning symptoms, start taking your levo again.

    Although, I have to say that acid refulx is also a symptom of hypo, and you are only taking a starter dose of levo. Your doctor should have tested you and increased the dose after six weeks. You shouldn't still be on a starter dose after two months!

    Don't they drive you screaming mad with their shoulder shrugging?!? lol I want to leap over the desk and strangel them! Your doctor obviously doesn't know very much about thyroid or he would be treating you better and not prescribing dangerous drugs. Well done you for not taking them!!!

    Hugs, Grey

  • 50 mcg of levo is a low starting dose, most people need much more. The acid reflux is common with low thyroid and it is possible that you need a much higher dose of levo.

  • My GP prescribed me lansoprazole and something else to treat what was believed to be acid reflux, but my symptoms just seemed to get worse and I felt like my throat was full of razors. Following advice here, I realised that maybe I had low stomach acid and I started having apple cider vinegar (in fruit juice) and, hey ho, everything now seems to be under control.

  • What brand of levo are you taking? there have been issues with Mercury pharma brand!

  • Thanks very much for all replies.

    I've tried ACV, on and off. Can't remember why I'm off it again now. Am trying FODMaP diet, to reduce IBS symptoms. Perhaps I read somewhere that vinegar isn't too good for gut flora, but that's just a complete guess. Sorry.

    Re salt. The salt connection is interesting. In my teens, I must have been hyperthyroid, because I craved the stuff, and ate a worrying amount of it. Now, I don't touch the stuff at all, and have no cravings for it. Recently, I've reintroduced it. I've gone for sea salt. I tried the mountain stuff, and preferred the sea stuff.

    Another thing that's jogged my memory is that before I got incredibly tired, and when my thyroid probably started to malfunction, I ate way too much sea vegetables, eg kelp. Too much iodine perhaps? I noticed in my multi vit pill, it contains iodine. (BTW, my problem isn't auto immune, and I vaguelly recall reading somewhere that the advice for iodine supplementation differs is you either have or don't have hashitmotos.

    The brand of levo I am taking is activis. Pity about all of its fillers - I'm vegan, and it's disappointing to see that it contains lactose. And corn is meant to be problematic for digestion, so why do the fools put this in it? I asked my GP for the lactose-free formula, but I was told that I couldn't have it, due to cost. It costs £60, as opposed to about a pound for the cheap and nasty version. Sigh.

You may also like...